Apnoea Done Wrong

A few weeks back in anaesthetics, I almost killed a patient. Well that’s what it looked like at least.

A patient had just had an operation before, probably about a 2 hour operation. I think it was a laparoscopy, and it was a gynaecology case. She was probably in her 40’s. Let’s call her Ms X. Anyway, what I’ve learned from anaesthetics was that these procedures can get very painful, and are very emetogenic post operatively, which is why giving the patient adequate post operative analgesia is important.

In the usual standard patient, I usually write a lot of analgesia – fentanyl pain protocol, regular paracetamol, oxycodone PO (5-10mg Q3h), and sometimes tramadol 50-100mg Q6h PO/IV. It was no different with Ms X. However, 30 minutes into our next case, and the consultant gets called in to review the patient, as the fentanyl pain protocol has almost had no effect, and the patient is still in 8 out of 10 pain. So some IV morphine is given as well as the fentanyl pain protocol.

Another 30 minutes later, and we get called again to give some more pain relief. I think it was at this point that the patient already had about 200mcg fentanyl in total (100mcg intra operatively, and 100mcg as per fentanyl pain protocol) and 10mg IV morphine. Now that’s a lot of opiods to give to someone (some people start getting drowsy at 10mg of IV morphine). Anyway, the consultant sends me to see the patient, with the advice that I was to give 20mg of IV ketamine if pain is still severe and ongoing. I make my way to the patient’s bedside, take a quick history about the pain, and do a quick exam. The abdomen is soft, with just some tenderness on palpation, but there doesn’t seem to be anything grossly abnormal of the wound sites, and the abdomen isn’t rigid. So, as per my consultant, I advise the nurses to administer 20mg of IV Ketamine, and head back to the operating rooms.

On arriving back to the theatres, the consultant says “hey, have you ever seen anyone getting ketamine?”.

“No, I havn’t really seen it before.”

“You should go and see it then. It’s really quite amazing what happens.”

It’s at this point that I start to speculate about what kind of bad stuff may happen that the consultant wants me to observe the procedure. And as it later turns out, my gut instinct wasn’t wrong.

Back at the patient’s bed side, the nurse has drawn up the ketamine and ready to give it. “Ok, give the ketamine” I advise the nurse.

The nurse screws the ketamine filled syringe, and injects the whole syringe in.

“How are you feeling Ms X?” I ask.

“Wow, this feels strange….”

“Ms X? ”

“…..”

At this point, the patient’s eyes start twitching (nystagmus), followed by a blank vacant stare, with the pain drained from her face. At this point, pain was the last thing on my mind, as the patient just continued with a blank stare. And it was just a blank stare. No chest rising, no breathing. She was apneic.

“Ms X?”

Still no response. At this point, I start panicking, realizing what I did. I look frantically at the O2 sats, and then at the patient’s chest. 100% O2 sats. I duck out to grab a stethoscope 5m away and listen for breath sounds. Completely silent. The nurse looks to me with concern.

“Hit the MET call button.”

The alarm goes off, and everyone rushes in. I explain to them what happened. High flow oxygen is applied, and within a minute of the MET call, the patient starts breathing again spontaneously. A little while later, the consultant comes through with the current anaesthetic case.

“Hey, what’s happened with Ms X? Why is everyone around?”

“Oh, she stopped breathing after the 20mg of IV ketamine.”

“Ah. Perfect. She’s not in pain anymore.”

“……………..”

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s